Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 27, 2019, 6:23 AM MDT for Flathead County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 6:23 AM MDT (12:23 UTC)
- Expired
- Jun 27, 2019, 7:00 AM MDT
- In force
- 37 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Flathead County, MT
The radar
The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
639
WUUS55 KMSO 271223
SVRMSO
MTC029-271300-
/O.NEW.KMSO.SV.W.0005.190627T1223Z-190627T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
623 AM MDT Thu Jun 27 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
North central Flathead County in northwestern Montana...
* Until 700 AM MDT.
* At 622 AM MDT, a severe thunderstorm was located over Whitefish, or
13 miles north of Evergreen, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Whitefish, Columbia Falls, Apgar and Lake McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4830 11428 4842 11449 4883 11408 4866 11376
TIME...MOT...LOC 1222Z 218DEG 38KT 4842 11432
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
259
WWUS55 KMSO 271251
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
651 AM MDT Thu Jun 27 2019
MTC029-271300-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-190627T1300Z/
Flathead MT-
651 AM MDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLATHEAD COUNTY
WILL EXPIRE AT 700 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4830 11428 4842 11449 4883 11408 4866 11376
TIME...MOT...LOC 1250Z 218DEG 38KT 4864 11406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:18 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 3:18 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Missoula MT 318 AM MDT Thu Jun 27 2019 ...STRONG THUNDERSTORMS AGAIN EXPECTED IN THE NORTHERN ROCKIES THIS AFTERNOON... .DISCUSSION...Low pressure positioned to the west leaves north- central Idaho and western Montana with southwesterly flow and persistent disturbance passages. One of these disturbances is producing a round of showers this morning, but the main story is for another day with thunderstorms. Little has changed with the projections for thunderstorms today, which are still expected to develop in north- central Idaho and western Montana and strengthen as they approach and move east of the Divide. The forecast holds plenty of lift and shear for a few of the storms to be strong and possibly severe west of the Divide, but the likelihood of severe storms is much higher east of the Divide. Showers and thunderstorms will linger through the evening and other than a shower of two tonight will be mostly dry. Locations that have rain this evening, along with clearing skies, will have patchy fog Friday morning. Thunderstorm chances return for Friday, but it does not look to be as unstable so likely not as many storms as today. Moisture profiles show an area of much drier air to move into the region during Friday night, so there may only be a few showers Saturday, which is represented in the current forecast. The current weather pattern is a bit fickle so it’s not out of the question to have additional showers on Saturday. A very similar story seems plausible on Sunday as well. Next week models continue to show yet another upper level low taking up residence over NW Washington. This effectively reestablishes southwest flow over the Northern Rockies and brings about a return of widespread shower and thunderstorm chances on Monday. Lesser chances are presented in the latest guidance on Tuesday. But this seems to be primarily due to timing of the various atmospheric waves passing through the flow which is something that's very hard to predict this far into the future. So have maintained a forecast for similar chances as Monday for now. By mid week long range models suggest the coastal trough will slide inland across Idaho and Montana, lingering over the area through the end of next week. This type of pattern would support widespread showers and thunderstorms across the area which could affect Independence Day celebrations in some places. && .AVIATION...Surface observations are starting to show many spots with small dew point depressions, so patchy fog is possible for a few hours this morning. Cloud cover and showers are moving into north-central Idaho early this morning which will move into western Montana by sunrise. Isolated thunderstorms are also embedded so a few lightning strikes are possible during this morning. The unstable and active southwesterly flow over the region will again lead to thunderstorms this afternoon. Convective allowing models show thunderstorms developing in north-central Idaho and western Montana beginning around 27/1900z. These thunderstorms are expected to strengthen with a few strong and potentially severe thunderstorms possible west of the Divide, but conditions east of the Divide have been consistently forecast to be favorable to for severe storms. Most of the storm activity will decrease by 28/0300z and those with appreciable rain will likely have a few hours of fog during Friday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 27, 5:44 AM MDT, 39 minutes before
Special Weather Statement National Weather Service Missoula MT 544 AM MDT Thu Jun 27 2019 MTZ001>003-271215- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 544 AM MDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY UNTIL 615 AM MDT... At 543 AM MDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Kalispell, moving northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kalispell, Evergreen, Columbia Falls, Kila, Creston, Marion and La Salle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4797 11471 4813 11485 4843 11419 4820 11399 TIME...MOT...LOC 1143Z 239DEG 43KT 4810 11467
Special weather statement, Jun 27, 6:08 AM MDT, 15 minutes before
Special Weather Statement National Weather Service Missoula MT 608 AM MDT Thu Jun 27 2019 MTZ001>003-271230- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 608 AM MDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY UNTIL 630 AM MDT... At 607 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Whitefish, or 11 miles northwest of Evergreen, moving northeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitefish, Columbia Falls and Lupfer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4824 11453 4834 11472 4866 11445 4845 11407 TIME...MOT...LOC 1207Z 224DEG 38KT 4832 11447
Local storm report, Jun 27, 6:22 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
622 AM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL 9 SW WHITEFISH 48.31N 114.47W
06/27/2019 M0.75 INCH FLATHEAD MT TRAINED SPOTTER
&&
ALThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:58 PM MDT | Special Weather Statement | MSO | Lincoln | 47 min |
| Jun 26, 7:29 PM MDT | Special Weather Statement | MSO | Missoula | 46 min |
| Jun 27, 5:44 AM MDT | Special Weather Statement | MSO | Flathead | 31 min |
| Jun 27, 6:08 AM MDT | Special Weather Statement | MSO | Flathead | 22 min |
| Jun 27, 12:21 PM MDT | Special Weather Statement | MSO | Deer Lodge | 24 min |
| Jun 27, 12:48 PM MDT | Special Weather Statement | MSO | Granite | 27 min |
| Jun 27, 1:06 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 24 min |
| Jun 27, 2:06 PM MDT | Special Weather Statement | MSO | Sanders | 24 min |
| Jun 27, 3:40 PM MDT | Special Weather Statement | MSO | Sanders | 35 min |
| Jun 27, 4:03 PM MDT | Special Weather Statement | MSO | Flathead | 27 min |
| Jun 27, 4:32 PM MDT | Special Weather Statement | MSO | Flathead | 43 min |
| Jun 27, 5:08 PM MDT | Special Weather Statement | MSO | Flathead | 37 min |
| Jun 27, 5:27 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.